Nebraska, 2020

Hail and Damaging Winds in Nebraska, June 21, 2020

June 21, 2020 · NWS GID · 4 events in 3 counties and zones

Although a few marginally-severe thunderstorms impacted the northwestern half of South Central Nebraska on this Sunday late afternoon/early evening, this event fell short of forecast expectations in terms of potential coverage/intensity of severe weather (more on this below). As for what actually happened, a handful of semi-discrete severe storms produced hail to half dollar size at Johnson Lake…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although a few marginally-severe thunderstorms impacted the northwestern half of South Central Nebraska on this Sunday late afternoon/early evening, this event fell short of forecast expectations in terms of potential coverage/intensity of severe weather (more on this below). As for what actually happened, a handful of semi-discrete severe storms produced hail to half dollar size at Johnson Lake and nickel size near Sherman Reservoir, along with wind gusts around 60 MPH near Holdrege and Rockville. As for how the day played out, this seemed to be a case where factors such as the presence of early-day convection in/near the area, along with appreciable high level cloud cover much of the day, combined to hamper later-day airmass recovery and thus tempered the magnitude of the potential severe threat (SPC had upgraded most of South Central Nebraska to Enhanced Risk on morning Day 1 outlooks).

The first sign of potential complications showed its hand early in the day as a few clusters of elevated, non-severe storms flared up between sunrise and late morning, affecting several counties along/east of Highway 281. Meanwhile, an unrelated batch of higher clouds rolled in from the west, prompting a multi-hour period of mostly cloudy skies over South Central Nebraska lasting well into the afternoon. Then, as skies started clearing and airmass recovery began, an extensive batch of strong/severe convection erupted to the south over Kansas, likely disrupting northward moisture advection and further inhibiting late afternoon destabilization. Nonetheless, despite these factors working against a local severe threat, a broken line of semi-discrete severe storms finally initiated around 6 p.m. CDT in northwestern counties, along a northeast-southwest oriented front. However, these storms did not maintain intensity long, weakening within 60-90 minutes. In their wake, one more rogue severe storm flared up around 8:30 p.m. CDT over Phelps/Harlan counties, but also faded fast. Finally, shortly after sunset a briefly-severe storm just west of the local area made a run toward Dawson County, but weakened as it moved in, effectively slamming the door on any further severe threat. Not surprisingly given the forecast expectations, the general synoptic setup appeared rather solid for severe storms. In the mid-upper levels, broad west-northwest flow prevailed over the Central Plains as a series of embedded disturbances rotated around the south side of a large-scale trough/closed low over south central Canada. At the surface, steady southerly breezes prevailed, to the east of a quasi-stationary front draped through western/north central NE. However, surface dewpoints remained fairly modest by late-June severe weather standards, averaging upper 50s-mid 60s F. Even so, afternoon mixed-layer CAPE reached 2000-3000 J/kg thanks to steep mid-level lapse rates, in the presence of 30-40 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 21, 5:03 PM CST, 23 minutes earlier.

Area forecast discussion, Jun 21, 5:03 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
603 PM CDT Sun Jun 21 2020

...Aviation Update...

.SHORT TERM...(This evening through Monday)
Issued at 329 PM CDT Sun Jun 21 2020

Active weather expected today with severe thunderstorms.

Aloft, closed low pressure was located in southern Manitoba, with
progressive west northwest flow across the plains states with
embedded shortwave troughs. At the surface, low pressure was
oriented in sw Neb around KMCK with a second sfc low in eastern
NM, with the surface trough/dryline extending south across western
Neb and the high plains. As we head into the evening, a warm
front will lift northward into Neb, the western trough/dryline
will migrate eastward into central Neb/western KS, with a cold
front advancing south from SD/northern Neb this evening/tonight.
In increasing lift with the disturbance aloft and convergence
along the boundaries (and any residual boundaries from morning
convection), storms are expected to rapidly develop thru the
aftn/eve. These storms are expected to quickly become severe in a
highly unstable environment with sfc based CAPES at or above 3000
j/kg across much of our cwa, effective shear of 30-40kts and
little if any CIN. Conditions will be favorable for supercell
thunderstorms capable of producing very large hail near baseball
size (3" severe hail fell southwest of Plainville, KS Saturday
evening), along with damaging winds as storms are expected to
transition linear with time. There is also a tornado threat with
increasing low level helicities, and lowering LCLS with increasing
moisture/pooling along the boundaries. Timing of the severe storm
threat continues to be in the 3-10 pm time frame.

Storms this morning dropped a quick 1-2" of rainfall per radar
estimates/precip reports and with precipitable water values in the
1- 1.5" range, the potential remains for decent rainfall rates
and amounts which could cause localized flooding.

While the brunt of the convection/severe weather is expected thru
the evening, chances for showers/storms continue into the night and
into Monday with the deepening upper trough from Canada across the
upper Midwest and in lift as a 70+kt upper jet noses south across
the plains, but the severe weather threat will decrease.

Aside from the potential for scattered convection Monday, it's
shaping up to be a decent day temperaturewise with highs in the
upper 70s to mid 80s (north/south).

.LONG TERM...(Monday night through Sunday)
Issued at 329 PM CDT Sun Jun 21 2020

Overall the forecast trends drier Monday night but could see this
change as some models suggest the potential for some sprinkles or
isolated convection. The upper trough continues to deepen to our
east through the middle of the week before lifting out to the
northeast...leaving the plains states in a northwest flow regime
and a cooler airmass thru Tuesday. Heights rise and temps trend up
behind the departing trough Wednesday with subtle ridging
building onto the plains. The pattern will feature a progressive
west/northwest flow heading into the weekend, with intermittent
chances for thunderstorms and models suggest both Thursday night
and Friday night could see decent storm chances.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 557 PM CDT Sun Jun 21 2020

Thunderstorms are developing along an advancing cold frontal
boundary just northwest of the terminals attm. These storms are
forecast to track southeast this evening...and the storms will be
capable of producing large hail, damaging winds and heavy
rainfall. Once these storms move thru, upstream convection across
western Nebraska will continue to provide some chance for
showers/storms overnight and into Monday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
Hazardous weather outlook, Jun 21, 2:46 PM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
346 PM CDT Sun Jun 21 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
346 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

Severe thunderstorms are expected across the outlook area through
10 pm. The storms will be capable of producing large hail the size
of baseballs, damaging wind gusts around 70 mph and a tornado
cannot be ruled out. Heavy rainfall may accompany the storms and
produce localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Off and on thunderstorms are in the forecast for the remainder of
the outlook period. Additional strong thunderstorms are possible
at times, so be sure to stay up to date on the latest forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through 10 pm.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jun 21, 3:30 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
430 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     FLOOD            4 S WEBSTER STATE PARK  39.34N 99.46W
06/21/2020                   ROOKS              KS   PUBLIC

            WATER OVER COUNTY ROAD AT 9TH AND Q.

&&

NOAA/NWS/MORITZ
Special weather statement, Jun 21, 3:52 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
452 PM CDT Sun Jun 21 2020

KSZ005-212230-
Phillips KS-
452 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS COUNTY
UNTIL 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Almena, or 14 miles east of Norton, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Prairie View, Long Island and Woodruff.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3995 9963 3996 9962 4000 9962 4000 9930
      3987 9927 3982 9963
TIME...MOT...LOC 2151Z 245DEG 22KT 3988 9963

Billings Wright
Special weather statement, Jun 21, 4:00 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
500 PM CDT Sun Jun 21 2020

KSZ005-212245-
Phillips KS-
500 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 545 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Speed, or 7 miles west of Phillipsburg, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Phillipsburg, Logan, Prairie View, Glade and Speed.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3983 9963 3988 9927 3968 9923 3963 9963
TIME...MOT...LOC 2200Z 254DEG 19KT 3977 9947

Billings Wright
Special weather statement, Jun 21, 4:22 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
522 PM CDT Sun Jun 21 2020

KSZ005>007-212245-
Jewell KS-Phillips KS-Smith KS-
522 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEWELL...SOUTHERN
SMITH AND SOUTHEASTERN PHILLIPS COUNTIES UNTIL 545 PM CDT...

At 522 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Agra to near Osborne. Movement was east at
40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Phillipsburg, Smith Center, Kensington, Agra, Kirwin, Gaylord, Athol,
Harlan and Cedar.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3988 9881 3957 9834 3957 9912 3986 9942
TIME...MOT...LOC 2222Z 271DEG 33KT 3978 9918 3946 9866

Billings Wright
Special weather statement, Jun 21, 5:08 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
608 PM CDT Sun Jun 21 2020

NEZ046-047-220000-
Howard NE-Sherman NE-
608 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN AND CENTRAL
HOWARD COUNTIES UNTIL 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sherman Reservoir Dam, or 24 miles south of Ord, moving east at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
St. Paul, Loup City, Dannebrog, Elba, Ashton, Farwell, Cotesfield and
Sherman Reservoir Dam.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Nebraska.

LAT...LON 4115 9905 4135 9904 4137 9838 4110 9839
TIME...MOT...LOC 2308Z 271DEG 23KT 4124 9890

Billings Wright
Special weather statement, Jun 21, 5:18 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
618 PM CDT Sun Jun 21 2020

NEZ060-061-072>074-220000-
Buffalo NE-Phelps NE-Kearney NE-Dawson NE-Gosper NE-
618 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...WEST CENTRAL KEARNEY...
SOUTHWESTERN BUFFALO...GOSPER AND SOUTHEASTERN DAWSON COUNTIES UNTIL
700 PM CDT...

At 617 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Overton to near Eustis. Movement was
southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Holdrege, Elm Creek, Bertrand, Axtell, Elwood, Overton, Loomis, Funk,
Smithfield and Johnson Lake.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4078 9950 4050 9897 4037 9982 4051 9998
      4070 9998 4070 9999
TIME...MOT...LOC 2317Z 305DEG 24KT 4067 9950 4059 10003

JCB

The radar

The Grand Island radar (KUEX), 119 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sherman

When
June 21, 5:26 PM CST
Where
Sherman County, 1 mi NNE of Sherman Res
Measured
0.88 in hail
Reported by
Public
Coordinates
41.333, -98.893

Thunderstorm Wind, Sherman

When
June 21, 5:35 PM CST
Where
Sherman County, 4 mi NNE of Rockville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.173, -98.821

Wind gusts estimated to be near 60 MPH resulted in some small tree branches being downed.

Hail, Gosper

When
June 21, 5:40 PM CST to 5:42 PM CST
Where
Gosper County, 1.55 mi NW of Johnson Res to 1 mi ENE of Johnson Res
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.715, -99.872

Thunderstorm Wind, Phelps

When
June 21, 7:30 PM CST
Where
Phelps County, 4 mi ENE of Atlanta
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.392, -99.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901302, 901303, 901304, 901306.